Colorado, 2007

Hail in Colorado, August 18, 2007

August 18, 2007 · NWS PUB · 1 event in 1 county or zone

A thunderstorm produced nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A thunderstorm produced nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 18, 1:57 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 18, 1:57 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT SAT AUG 18 2007

.SHORT TERM...
TONIGHT AND TOMORROW)

CURRENTLY...AS HAS BEEN THE CASE THE LAST FEW DAYS...SCTD SHOWERS
AND TSRA ARE OVER THE SW...C AND S SANGRE MTNS....AND THIS ACTIVITY
IS MOVING NE AT 10-20 MPH. THINGS ARE A BIT DRIER THAN THE LAST FEW
DAYS IN THAT DWPTS ARE MAINLY IN TH 50-55 RANGE ON THE PLAINS. WAT
VAP IS ALSO SHOWING THAT IT IS DRIER IN THAT THE DRIER AIR VROM THE
SW HAS ADVECTED UP OVER THE STATE. AS HAS BEEN FCSTD BY THE
GUIDANCE...REMNANTS OF ERI IS MOVG NE ACROSS OK AND KS.

THIS AFTERNOON THROUGH TONIGHT...NOT MUCH CHANGE FROM PREVIOUS
THINKING IN THAT WE WILL ONCE AGAIN SEE SCTD ACTIVITY LATER THIS
AFTERNOON AND EVENING OVER THE MTNS AND ADJ I-25 CORRIDOR. WITH THE
DRIER AIR IN PLACE BELIEVE LOCALLY HEAVY RAIN IS A BIT LESS OF A
THREAT THAN THE LAST FEW DAYS. ACTIVITY SHOULD BE ENDING BY MID TO
LATE EVENING OVER THE REGION.

TOMORROW...IT WILL LIKELY BE DRIER THAN TODAY. I PRETTY MUCH KEPT
THE INHERITED FCSTED POP GRIDDS WHICH ONLY HAVE ISOLD ACTIVITY OVER
THE MTNS TOMORROW AFTERNOON. TEMPS WILL BE INCHREASING...AND I
BELIEVE IT WILL GENERLLY BE ABOUT 3F WARMER THAN IT IS TODAY OVER
THE REGION.

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

...HOT MONDAY AND TUESDAY...

.SUNDAY NIGHT THROUGH TUESDAY...A COUPLE DISTURBANCES WILL MOVE
ACROSS THE NORTHERN ROCKIES...WITH THE BAROCLINIC REGION STAYING
OVER WYOMING. WEST TO SOUTHWEST FLOW ALOFT WILL ADVECT DRY AIR
OVER THE PACIFIC INTO THE REGION WITH 700MB PROGGED TO BE BETWEEN
15C AND 20C DURING THIS TIME. ONLY MADE MINOR CHANGES TO THE
GRIDS. I NUDGED THE MAXIMUMS TOWARDS THE MEX NUMBERS WHICH
GENERALLY WERE A COUPLE OF DEGREES WARMER THAN THE CURRENT GRIDS.
MAXIMUMS WILL APPROACH OR EXCEED 100 OVER PORTIONS OF THE PLAINS.
OTHER CHANGE WAS TO LOWER POPS SLIGHTLY ON THE PLAINS WITH VALUES
MOSTLY LESS THAN 5 PERCENT BOTH AFTERNOONS AND EVENINGS ON THE
PLAINS. IN THE MOUNTAINS ONLY ISOLATED POPS ARE IN THE GRIDS WHICH
ANY CONVECTION PRODUCING LIGHT RAIN. WARM AIR ALOFT SHOULD CAP ANY
CONVECTION AND LEE TROUGH NEAR THE BORDER WILL TEND TO DRY LOWER
LEVELS. GFS AND THE NAM...TO A LESSER EXTENT...SUGGEST A WEAK SURGE
MOVING INTO NORTHEAST COLORADO. THE MODELS TEND TO BE TOO FAST AND
STRONG WITH TROUGHS MOVING INTO THE ROCKIES DURING THE
SUMMER...WHICH WOULD IMPLY THE MODELS ARE TOO STRONG WITH THIS
SURGE.

.WEDNESDAY AND THURSDAY...MODELS AND ENSEMBLES HAVE A TROUGH
MOVING INTO THE GREAT BASIN. THE SURFACE PRESSURE FIELDS SUGGEST A
WEAK BOUNDARY OVER NORTHERN OR CENTRAL COLORADO. GFS HAS A ONE AND
HALF INCHES OR RAIN WEDNESDAY EVENING OVER NORTHEAST
COLORADO...AND IT HAS A FEW TENTHS OF AN INCH ABOUT 100 MILES
FURTHER NORTH ON THURSDAY. MUCH TOO EARLY TO TRY TO PINPOINT THE
POSITION OF THE FRONT AS WELL PRECIPITATION AMOUNTS. GRIDS HAVE
SOMEWHAT COOLER WEATHER THAN MONDAY AND TUESDAY..WITH ISOLATED TO
SCATTERED POPS ON WEDNESDAY WITH LOWER POPS ON THURSDAY.

.FRIDAY AND SATURDAY...AS THE TROUGH MOVES INTO THE UPPER
MIDWEST...THERE IS THE POTENTIAL FOR AN UPSLOPE SURGE INTO THE
REGION...WHICH WILL BRING COOLER AIR INTO THE PLAINS AND EASTERN
MOUNTAINS...WITH POSSIBLY HIGHER DEWPOINTS. HOWEVER...THE RIDGE
ALOFT WILL AMPLY WHICH WOULD TEND TO CAP CONVECTION AND CAUSE
WARMER TEMPERATURES. I FOLLOWED THE HPC TEMPERATURE GUIDANCE
CLOSELY WITH TEMPERATURES NEAR NORMAL ON THE PLAINS. POPS ARE
GENERALLY ISOLATED WITH THE HIGHEST AMOUNTS OVER THE MOUNTAINS.  --PGW--

&&

.AVIATION...ISOLD TO SCT TSTMS THIS AFTERNOON AND EVENING OVR AND
NR THE MTS AND THE I-25 CORRIDOR...THE VERY BRIEF HEAVY RAIN
COULD CAUSE VSBY AND CIGS TO DROP INTO THE MVFR CATEGORY BRIEFLY.
AS FOR TOMORROW...IT WILL BE DRIER THAN TODAY AND MAY NOT SEE ANY
THUNDER AT OR NEAR ANY OF THE TAF SITES.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/06
Hazardous weather outlook, Aug 18, 5:35 AM MST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
635 AM MDT SAT AUG 18 2007

COZ058>089-093>099-191245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
635 AM MDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER AND NEAR
THE MOUNTAINS THIS AFTERNOON AND EVENING.  THE MAIN THREATS FROM
THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAIN...WIND GUSTS AROUND 45 MPH AND HAIL UP TO ONE-HALF INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS EACH
AFTERNOON AND EVENING FROM SUNDAY THROUGH TUESDAY. WEDNESDAY
THROUGH FRIDAY THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS IN
THE AFTERNOON AND SPREAD OUT OVER THE LOWER ELEVATIONS DURING THE
EVENING. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF
HEAVY RAIN...SMALL HAIL...WIND GUSTS TO 45 MPH AND DANGEROUS
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER NOON OVER AND NEAR THE MOUNTAINS.

The radar

The Pueblo radar (KPUX), 85 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
August 18, 3:28 PM MST to 3:33 PM MST
Where
El Paso County, 4 mi SE of Monument
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.039, -104.827

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55752.